Puerto Rico, 2012

Flash Flooding and Flooding in Puerto Rico, May 10, 2012

May 10, 2012 · NWS SJU · 5 events in 3 counties and zones

A mid to upper level trough combined with a surface trough over the region and ample low level moisture to produce scattered to numerous showers with thunderstorms over Puerto Rico, affecting mainly the eastern half of the island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A mid to upper level trough combined with a surface trough over the region and ample low level moisture to produce scattered to numerous showers with thunderstorms over Puerto Rico, affecting mainly the eastern half of the island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 10, 5:09 AM AST, 3 hours 1 minute earlier.

Area forecast discussion, May 10, 5:09 AM AST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
509 AM AST THU MAY 10 2012

.SYNOPSIS...AMPLIFIED MID TO UPPER LEVEL TROUGH EXTENDING FROM THE
SOUTHWEST ATLANTIC INTO THE CENTRAL CARIBBEAN...WILL CONTINUE TO
LIFT EAST NORTHEAST ACROSS THE NORTHEASTERN CARIBBEAN TODAY
THROUGH FRIDAY WHILE SLOWLY WEAKENING. IN THE MEANTIME...SHORT
WAVE PERTURBATIONS WILL MOVE THROUGH THE BASE OF THE TROUGH AND
CROSS THE LOCAL AREA OVER THE NEXT 24 TO 36 HOURS. AN ACCOMPANYING
JET MAXIMA BETWEEN 65 TO 70 KNOTS WILL MOVE THROUGH REGION TODAY
AS THE TROUGH SHIFTS EAST NORTHEAST. THIS PATTERN WILL FIRST
INDUCE A SOUTHWESTERLY UPPER LEVEL FLOW THEN BECOME MORE NORTHWESTERLY
OVER THE WEEKEND...AS RIDGE ALOFT BUILDS WEST OF THE REGION. STRONGEST
DIVERGENCE NOW FOCUSED BETWEEN PUERTO RICO AND THE VIRGIN ISLANDS. THIS
ALONG WITH GOOD THERMAL TROUGHING IN UPPER LEVEL WILL HELP CREATE VERY
UNSTABLE CONDITIONS ACROSS THE REGION TODAY AND POSSIBLY THROUGH FRIDAY.
IN THE LOW LEVELS...WEAK HIGH PRESSURE RIDGING ACROSS THE WEST CENTRAL
ATLANTIC AND BROAD SURFACE TROUGH ACROSS THE EASTERN CARIBBEAN WILL
MAINTAIN A MOIST SOUTHEASTERLY TRADE WIND FLOW ACROSS THE REGION
OVER THE NEXT FEW DAYS AND INTO THE UPCOMING WEEKEND. MODEL GUIDANCE
SUGGEST PWAT VALUES TO MAXIMIZE TO NEAR 2.0 INCHES OR SO TODAY THROUGH
FRIDAY.

&&

.DISCUSSION...FAVORABLE MID TO UPPER LEVEL CONDITIONS AND THE DEEP
LAYERED MOISTURE TO BE INJECTED INTO THE FORECAST AREA TODAY AND ON
FRIDAY...COMBINED WITH DIURNAL EFFECTS AND LOCAL FORCING WILL BE
MORE THAN ENOUGH TO PRODUCE VERY UNSETTLED WEATHER CONDITIONS TODAY
AND POSSIBLY TO A LESSER DEGREE ON FRIDAY. WITH SOIL ALREADY
SATURATED ACROSS MUCH OF PUERTO RICO AND FAIRLY SATURATED ACROSS
PARTS OF THE VIRGIN ISLANDS FROM RECENT RAINS...ANY ENHANCED
CONVECTION TODAY WILL LEAD TO URBAN AND FLASH FLOODING. IN ADDITION...
THE POTENTIAL FOR MUDSLIDES AND EXCESSIVE DEBRIS FLOW WILL REMAIN
HIGH ACROSS PARTS OF THE ISLANDS ESPECIALLY IN AREAS OF STEEP TERRAIN
OVER PUERTO RICO.

ON SATURDAY A GRADUAL IMPROVEMENT IS STILL EXPECTED...HOWEVER EXPECT
SUFFICIENT MOISTURE TO LINGER ACROSS THE REGION FOR LOCALLY AND DIURNALLY
INDUCED AFTERNOON CONVECTION. FORMATION AND AREAS TO BE AFFECTED BY
THE SHOWER ACTIVITY ACROSS THE INTERIOR WILL BE DEPENDENT ON THE
LOCAL STEERING FLOW...WHICH AT THIS TIME WILL BE MAINLY FROM THE
SOUTH SOUTHEAST OVER THE NEXT FEW DAYS. BASED ON THE LATEST MODEL
GUIDANCE EXPECT THE LOCAL AREA TO DRY OUT SOMEWHAT BY SUNDAY WITH
LESSER SHOWER AND THUNDERSTORM FORMATION ACROSS THE ISLANDS.

&&

.AVIATION...SHOWERS...THUNDERSTORMS AND LOWER CIGS ACROSS TISX AND
TIST WILL CONTINUE TO WORK THEIR WAY WEST NORTHWEST TOWARD TJSJ BY
10/11Z. MTN OBSCURATIONS AND SOME PERIODS OF MVFR OR EVEN IFR CONDS
WILL OCCUR ACROSS THE EASTERN HALF OF PR THRU 10/14Z AS SHOWERS MOVE
INLAND FROM ESE. SHWRS AND TSTMS EXPECTED AFT 10/16Z OVER INTERIOR
AND WESTERN PR PRODUCING PERIODS OF MVFR OR IFR ACROSS TJMZ AND TJBQ
BY 10/17Z...LASTING UNTIL 10/22Z. TJSJ 10/00Z SOUNDING INDICATED A
WIND FLOW OF 5-15 KT UP THRU 10 KFT...BECOMING WEST SOUTHWESTERLY
AND STRONGER ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  77  87  77 /  60  50  30  20
STT  85  76  86  77 /  60  50  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

72/09
Hazardous weather outlook, May 10, 5:22 AM AST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
522 AM AST THU MAY 10 2012

AMZ710>745-PRZ001>013-110930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
522 AM AST THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN SECTIONS OF
PUERTO RICO THIS MORNING WILL CONTINUE TO PROPAGATE SLOWLY
WEST NORTHWESTWARD THIS AFTERNOON. THIS MOISTURE IN COMBINATION
WITH DAYTIME HEATING AND LOCAL ISLANDS EFFECTS WILL INDUCE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE INTERIOR
AND WESTERN PUERTO RICO THIS AFTERNOON AND EVENING. PERIODS OF
HEAVY RAINFALL AND SOME FLOODING ARE EXPECTED...WITH THE POTENTIAL
FOR FLASH AND RIVER FLOODING AS WELL AS MUDSLIDES IN AREAS OF
STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

INCREASING LOW LEVEL MOISTURE AND INSTABILITY ACROSS THE REGION OVER
THE NEXT FEW DAYS WILL INDUCE AN ACTIVE WEATHER PATTERN ACROSS THE
REGION...WITH ADDITIONAL SHOWERS AND THUNDERSTORMS AND THE
POTENTIAL FOR HEAVY RAINFALL AND SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF RAINFALL GREATER THAN THREE INCHES OR FLASH
FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-110930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
522 AM AST THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS THIS
MORNING WILL CONTINUE TO PROPAGATE SLOWLY WEST NORTHWESTWARD
DURING THE REST OF THE MORNING HOURS AND THIS AFTERNOON. THIS
MOISTURE IN COMBINATION WITH DAYTIME HEATING AND LOCAL ISLANDS
EFFECTS WILL INDUCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
ACROSS THE LOCAL ISLANDS THIS AFTERNOON AND EVENING. PERIODS OF
HEAVY RAINFALL AND SOME FLOODING ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

INCREASING LOW LEVEL MOISTURE AND INSTABILITY ACROSS THE REGION OVER
THE NEXT FEW DAYS WILL INDUCE AN ACTIVE WEATHER PATTERN ACROSS THE
REGION...WITH ADDITIONAL SHOWERS AND THUNDERSTORMS AND THE
POTENTIAL FOR HEAVY RAINFALL AND SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAINFALL WOULD BE GREATLY APPRECIATED.

The radar

The San Juan radar (TJUA), 51 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Fajardo

When
May 10, 8:10 AM AST to 11:15 AM AST
Where
Fajardo County, Fajardo to 0.42 mi NNE of Fajardo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.320, -65.650

Highways PR-3 and PR-53 to and from Ceiba and Fajardo were completely flooded,including the frontage roads.

Flood, Yabucoa

When
May 10, 10:00 AM AST to 11:15 AM AST
Where
Yabucoa County, Yabucoa to 0.56 mi NNE of Yabucoa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.070, -65.870

Highway 901 was impassable in front of Banco Popular.

Flood, Yabucoa

When
May 10, 10:00 AM AST to 11:15 AM AST
Where
Yabucoa County, 2.78 mi SE of Yabucoa to 3.18 mi SE of Yabucoa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.037, -65.845

Highway 901 at Camino Nuevo sector was reported impassable.

Flash Flood, Humacao

When
May 10, 10:00 AM AST to 11:15 AM AST
Where
Humacao County, 2.12 mi SSW of Humacao to 2.19 mi SSW of Humacao
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.103, -65.816

Highway PR-906 was reported flooded At Palmas del Mar resort.

Flash Flood, Humacao

When
May 10, 10:00 AM AST to 11:15 AM AST
Where
Humacao County, 4.54 mi N of Humacao to 4.4 mi N of Humacao
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.195, -65.788

Highway PR-53 with intersection with road PR 927 was reported impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384514, 384515, 384516, 384517, 384518.